State or Country of residence: Florida
Quinolone taken: Levaquin
Reason for the Quinolone: Strep throat, bilateral ear infection, sinusitis
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : Full Course
How long ago did you take the Quinolone?: June 8, 2004
How much have you recovered as of now?: 10%
How often do you relapse or cycle?: Frequent
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Emergency Room Doctor provided a day of flush with normal saline via IV fluids, did blood work, prescribed Neurontin and sleeping Aid
What has helped you in your recovery?: Right now, just the
Neurontin which I started yesterday. This is a very recent occurrence
|I am a registered nurse with a history of
Fibromyalgia and chronic infections. So muscle pain is not unusual for me,
but I was functioning very well on a regimen from my doctor.
I was prescribed Levaquin on June 8, and my muscles started burning and twitching and the pain became unbearable to the point of complete disability. However, I thought it was the infection making me feel so terribly, so I took the entire 500mg QD course of treatment.
After stopping the drug, I continued to experience muscle weakness, twitching, insomnia, and the most horrible muscle pain I have ever experienced in my life. My one doctor did blood work and and MRI and he ordered blood work but mentioned nothing about the possibility of a reaction to Levaquin. He said there was nothing he could do to help me. The symptoms worsened to the point where I went to the hospital, where the Emergency Room physician immediately felt (as he has seen this reaction) that it was a toxic Levaquin reaction.
He prescribed the Neurontin as above and IV fluids and was honest with me that some people never make a full recovery from this. I already had a disease (Fibromyalgia) that I struggle with. I certainly did not need another cross to bear. I am angry as I myself am a nurse and worked for various pharmaceutical companies in the Drug Safety Division. We are supposed to be protected and informed.....why use these drugs except as a last line of defense when all other antibiotics have failed.
I plan to be an advocate and do all I can with this information to make sure that physicians are more well informed. I am exploring the nutritional possibilities for recovery as well. This has definitely affected my quality of life, my ability to care for my child and I would consider myself completely disabled right now....I am able to do some things. But the pain is enough to drive you crazy....I pray for all of you out there that unfortunately have become victims of this drug. There is no possible way I could work right now and My hope is that with each passing day it will improve. God Bless all of you and feel free to write to me.
Last Updated 6/28/04